Nebraska, 2022

Hail and Damaging Winds in Nebraska, May 30, 2022

May 30, 2022 · NWS GID · 6 events in 6 counties and zones

Strong storm system brings severe thunderstorm and non-thunderstorm wind gusts to portions of south central Nebraska during the daytime hours of May 30th. An intense mid and upper level storm system, by late spring standards, shifted across the central and northern Plains and brought a few rounds of thunderstorms through the area.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Strong storm system brings severe thunderstorm and non-thunderstorm wind gusts to portions of south central Nebraska during the daytime hours of May 30th. An intense mid and upper level storm system, by late spring standards, shifted across the central and northern Plains and brought a few rounds of thunderstorms through the area. Severe thunderstorms occurred the night before over northern portions of the forecast area, and there was a several hour lull before a new line of thunderstorms developed in roughly the same area during the late morning hours. Isolated sub-severe hail was reported with this line north and northeast of Grand Island between 11AM and noon CDT before this line also shifted northeast out of the area.

Strong surface low pressure associated with the deep upper trough moved south-southwest to north-northeast across the forecast area during the late morning and early afternoon hours. The attendant dry line rapidly surged through the area and brought strong south to southwest winds. Most wind gusts were around 45-50 MPH, but a 58 MPH gust was observed at Central Nebraska Regional Airport in Grand Island. Damage was also reported in Polk County where medium sized tree branches were downed and fencing was damaged. This dryline swept much of the low to mid level moisture out of the area for several hours. However, wrap around moisture arrived from the west and northwest and allowed for new showers and thunderstorms to move through the area between 2PM and 5PM. Much of this convection was rather weak and high based, but it was strong enough to mix already strong ambient winds down to the ground. A couple 60 MPH wind gusts were measured in Dawson and Sherman Counties, and a 67 MPH gust was measured in Greeley County. No particularly serious damage was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at May 30, 5:10 AM CST, 5 hours 20 minutes earlier.

Area forecast discussion, May 30, 5:10 AM CST, 5 hours 20 minutes before
AREA FORECAST DISCUSSION
National Weather Service Hastings NE
610 AM CDT Mon May 30 2022

...Aviation Update...

.DISCUSSION...(Today through Sunday)
Issued at 321 AM CDT Mon May 30 2022

TODAY:

Isolated thunderstorms remain possible at just about any point
during the day today as fairly strong lift associated with a
shortwave trough moves across the area. In fact, the HRRR has been
indicating potential for storms to redevelop as early 8-9am in
our west. Given the remaining warm/moist airmass and very strong
shear, some of these storms could be strong to marginally severe.
That said, the majority of the area will again remain dry.

Also of note during the daytime today will be the winds. Firstly,
we are already seeing a surge of strong south winds over the
southeastern half of the forecast area. Expect occasional gusts
of 40-50 MPH to continue through morning. Then winds turn
southwesterly as the shortwave and surface low deepen and lift
northward. With this, models are indicating another surge of 50+
MPH wind gusts occurring in the afternoon, especially in portions
of northern Kansas. Then late this afternoon, the cold front will
push through turning winds to the northwest for the evening and
overnight.

This cold front is expected to be the center of convective
development tonight, and fortunately, it looks to push most, if
not all, of the way through the area by the time of initiation
(mainly after 10pm). Areas near and southeast of Beloit may have
some threat for thunderstorms along this front, but it will likely
be even farther southeast than that.

TUESDAY THROUGH SUNDAY:

Tuesday will be cooler and dry across the area with continued
northwest winds behind the cold front. Chances for showers and
possibly a few thunderstorms return late Tuesday night into
Wednesday morning as a secondary shortwave moves through the area.
There is enough instability for a few rumbles of thunder but
severe weather is not expected. As advertised, Wednesday will be
cloudy and quite cool for early June with highs only reaching the
mid 60s for most.

The latter half of the week will slowly trend warmer as ridging
builds over the Rockies. Chances for thunderstorms then return to
the forecast Friday night and last into the following week as we
move back into a more active pattern aloft.

&&

.AVIATION...(For the 12Z KGRI/KEAR TAFS through 12Z Tuesday)
Issued at 602 AM CDT Mon May 30 2022

Ceilings are currently just into the VFR range, but should
continue to trend higher through the morning.

Isolated thunderstorms are possible late this morning and again
in the afternoon.

Winds generally turn from the south to the southwest and then to
the northwest as a surface low and cold front move through the
area.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

DISCUSSION...Mangels
AVIATION...Mangels
Hazardous weather outlook, May 30, 2:31 AM CST, 7 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
331 AM CDT Mon May 30 2022

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
311200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
331 AM CDT Mon May 30 2022

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Today and Tonight.

Most locations will remain dry through the daytime today, but
isolated thunderstorms remain possible at any time. A few of these
could be strong to marginally severe with gusts up to 60 MPH and
hail up to the size of quarters.

In addition to any thunderstorms, wind gusts to around 50 MPH are
possible at times through the day.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Chances for showers and a few thunderstorms return to the area
late Tuesday night into Wednesday. Severe weather is not expected.

After dry days on Thursday and Friday, chances for storms return
to the forecast Friday night through Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation should not be needed through today, but please
pass along any reports of strong winds or hail.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

In the hours before

Local storm report, May 30, 7:45 AM CST, 2 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
845 AM CDT MON MAY 30 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1220 AM     HAIL             2 W ARCADIA             41.43N 99.16W
05/30/2022  E1.00 INCH       VALLEY             NE   CO-OP OBSERVER

            TIME ESTIMATED FROM RADAR.

&&

NOAA/NWS/MORITZ
Local storm report, May 30, 8:13 AM CST, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
913 AM CDT MON MAY 30 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1233 AM     HAIL             7 ESE ARCADIA           41.38N 99.01W
05/30/2022  E0.88 INCH       SHERMAN            NE   EMERGENCY MNGR

            30-40 MPH WINDS AND HEAVY RAIN AS WELL.

&&

NOAA/NWS/MORITZ
Local storm report, May 30, 8:41 AM CST, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
941 AM CDT MON MAY 30 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1239 AM     TSTM WND DMG     8 S ORD                 41.49N 98.94W
05/30/2022                   VALLEY             NE   UTILITY COMPANY

            POWER LINES/POWER POLES DAMAGED JUST NORTH
            OF HIGHWAY 22. REPORT FROM UTILITY COMPANY
            THROUGH EMERGENCY MANAGEMENT. TIME ESTIMATED
            FROM RADAR.

&&

NOAA/NWS/MORITZ
Special weather statement, May 30, 10:04 AM CST, 26 minutes before
Special Weather Statement
National Weather Service Hastings NE
1104 AM CDT Mon May 30 2022

NEZ040-047-301630-
Howard NE-Greeley NE-
1104 AM CDT Mon May 30 2022

...A strong thunderstorm will impact portions of southeastern Greeley
and northern Howard Counties through 1130 AM CDT...

At 1103 AM CDT, Doppler radar was tracking a strong thunderstorm near
Elba, or 23 miles northwest of Grand Island, moving north at 50 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Wolbach around 1120 AM CDT.

Other locations in the path of this storm include Greeley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4116 9847 4118 9865 4156 9853 4148 9829
TIME...MOT...LOC 1603Z 199DEG 45KT 4123 9856

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

NOAA/NWS/Moritz
Special weather statement, May 30, 10:05 AM CST, 25 minutes before
Special Weather Statement
National Weather Service Hastings NE
1105 AM CDT Mon May 30 2022

NEZ039-040-301630-
Valley NE-Greeley NE-
1105 AM CDT Mon May 30 2022

...A strong thunderstorm will impact portions of northwestern Greeley
and northeastern Valley Counties through 1130 AM CDT...

At 1105 AM CDT, Doppler radar was tracking a strong thunderstorm near
North Loup, or 10 miles east of Ord, moving north at 45 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northwestern
Greeley and northeastern Valley Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4147 9867 4149 9880 4174 9881 4174 9855
TIME...MOT...LOC 1605Z 189DEG 40KT 4156 9874

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Shawkey
Special weather statement, May 30, 10:19 AM CST, 11 minutes before
Special Weather Statement
National Weather Service Hastings NE
1119 AM CDT Mon May 30 2022

NEZ040-041-047-048-301645-
Merrick NE-Nance NE-Howard NE-Greeley NE-
1119 AM CDT Mon May 30 2022

...A strong thunderstorm will impact portions of southwestern Nance,
west central Merrick and eastern Howard Counties through 1145 AM
CDT...

At 1119 AM CDT, Doppler radar was tracking a strong thunderstorm near
St. Libory, or 15 miles north of Grand Island, moving northeast at 60
mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Palmer around 1125 AM CDT.
  Cushing around 1130 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4108 9830 4108 9842 4115 9845 4118 9846
      4148 9829 4141 9803
TIME...MOT...LOC 1619Z 206DEG 52KT 4114 9835

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

NOAA/NWS/Moritz

The radar

The Grand Island radar (KUEX), 113 km away, was scanning. The volume nearest the first event began at 16:29 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 2 high wind, 1 hail. Local standard time, as filed.

Hail, Howard

When
May 30, 10:30 AM CST
Where
Howard County, 3 mi NE of Cushing
Measured
0.75 in hail
Reported by
Storm Chaser
Coordinates
41.331, -98.339

High Wind, Hall

When
May 30, 1:17 PM CST
Where
Hall forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
40.873, -98.502 (the zone’s center; the record gives no point)

A wind gust of 58 MPH was measured by the Grand Island Central Nebraska Regional Airport ASOS.

High Wind, Polk

When
May 30, 1:30 PM CST
Where
Polk forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
41.187, -97.568 (the zone’s center; the record gives no point)

Wind gusts estimated to be 55 to 60 MPH downed small to medium tree branches and caused some fencing damage at the ball field located in the Stromsburg city park.

Thunderstorm Wind, Dawson

When
May 30, 2:48 PM CST
Where
Dawson County, 1 mi SW of Eddyville
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
41.010, -99.644

A wind gust of 60 MPH was measured by a mesonet station located one mile southwest of Eddyville.

Thunderstorm Wind, Sherman

When
May 30, 3:04 PM CST
Where
Sherman County, 4 mi WSW of Hazard
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
41.078, -99.151

A wind gust of 60 MPH was measured by a mesonet station located four miles west-southwest of Hazard.

Thunderstorm Wind, Greeley

When
May 30, 3:44 PM CST
Where
Greeley County, 7 mi NNE of Wolbach
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
41.494, -98.348

A wind gust of 67 MPH was measured by a mesonet station located seven miles north-northeast of Wolbach.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2022Every state in 2022This day in weather historyWarnings in Nebraska, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1026373, 1026377, 1026379, 1026374, 1026375, 1026376.